In addition to Gina's comments, it is also important to know that seeing a therapist and dealing with his depression, self-esteem, and ADHD symptoms with medication therapy could help your son get his life under control. Teens and adults with ADHD often self-medicate with illegal substances to take away the pain and make themselves feel better. ADHD is actually a hopeful diagnosis because with proper treatment things can change for the better.
You have hit on a very important aspect of medication treatment for ADHD -- having appropriate expectations of what medication can and can't do. Stimulant medications when used for the treatment of ADHD can increase attention and focus, and decrease distractibility and/or hyperactivity. It doesn't teach us new skills such as time management, organization, or ability to get along with other people. To improve these skills you need to set goals and work with someone like a coach or mental health professional.
In addition, be sure to work with your medication prescriber to get the dose of medication correct. Ritalin 10 mg will only work for 4 hours at a time. Depending on when you take the second dose you may have several hours in the day and evening when your symptoms are not under control.
I agree with Gina here. If the first doctor keep good notes on your diagnosis and treatment, I would ask him to forward them on to the new doctor. That being said, however, it's been a while since you have been treated and I'm sure that your new physician will want to evaluate what is going on in your life at this time. Be sure to target specific symptoms and problems and then try adderall to see if it helps address these issues. I would not expect the new physician to just go ahead and prescribe based on your previous records and history. Find someone who specializes in ADHD in adults in your community and who can work with you. Schedule and appointment even if you have to wait awhile. You'll be glad you took the time. You deserve the best possible care.
First, let me say it is really important that you not stop your daughter's medications until you speak with her physician. As a developmental pediatrician, I have had patients over the years have the reaction that you are so clearly describing (pale face, dark circles, and sad affect). Age really doesn't have anything to do with it. I have seen 12 year old as well as older children become pale and have dark circles while on stimulants. This is usually rare, however.
Over time, this reaction can get better, but you might want to ask about decreasing the dose or trying another medication. Although your daughter looks unhealthy there is usually nothing that is found amiss on blood tests, etc. and these children are actually not depressed when questioned.
It is important to continue to seek help for your daughter. Six is not too young to diagnose or treat ADHD and in fact treating younger helps prevent some of the more devastating issues related to poor self-esteem and poor peer relationships, which can lead to substance abuse and other risk taking behaviors that develop if symptoms go unadressed for a long time.
Keep looking for solutions that works for your daughter and your family.
Intuniv shoudl definitely NOT be chewed. This can release all of the medication at once not only resulting in negative side effects (decrease in blood pressure, etc.) but it also eliminates the mechanism for making the medication last longer. Please discuss this immediately with your son's physician. As i see it you have two options. Teaching your sone how to swallow a pill (see below) or changing medications or trying the methylphenidate patch, Daytrana.
You could try teaching him to swallow a pill using something much smaller. I usuallly have kids practice without a pill first by taking a large amount of water and holding it in their cheeks. Next, they gulp and swallow all of the water at once. Be sure they keep their chin tucked and head forward (not throwing their head back is important as when they add a the pill it may touch the back of the throat). Do thid several times. Next, I have them put a small piece of pill, cracker, or tic-tac on their tongue and add lots of water as before (hold in cheeks, head forward, gulp and swallow, etc). To their amazement the pill or cracker will go down with the water! Practice this several times to build up confidence before trying with a larger pill or the real medication.
ADHD and LD, as well as difficulty learning a second language, has long been know to be associated with ambidexterity. That being said,however, I agree that your brain dominance and handedness should be well established at this point and that you will not delevop any issues as a result of trying to develop skills that stimulate the other side of your brain. Many people need to use their non-dominant hand for various reasons without any ill-effect other than the inconvenience and bother brought on by frustration because of lack of skill and accuracy.
Coexisting conditions are extremely common with ADHD. Stimulants may make anxiety worse (methylphenidate seems to be better ) but I have often used stimulants in low doses quite successfully in patients wth your same history once I have treated the other conditions and they are stabilized. Don't give up. Look for an expert in your area.
Deciding to medicate your child for his ADHD is probably one of the most difficult decisions a parent has to make. Most parents only want what is best for their child. Remember, you are not making a decision to put him on for the rest of his life, only to see what works now and how it can help him. That being said, it is important to have realistic expectations for the medication and to get as much information as possible so that you will know what to look for. Be sure you discuss all of this with the physician who will be prescribing the medication. Stimulants are the treatment of choice to start and work equally well in most cases. There will be some trial and error to find the best medication and the correct dose for your child. You shoudl work with your physician to target symptoms (you can use those scales you filled out) and then see how the medication improves these symptoms. MEDICATION SHOULD NEVER CHANGE A CHILD'S PERSONALITY, just decrease hyperactiving and improve attention span. The main side effects are appetite decrease and stomachaches in children. Hope this helps! Remember ask lots of questions and get as much information about ADHD and medication as you can. Also be sure you speak with your son. There are books out there for him as well. My book, Putting on the Brakes, is coming out with a new edition this Spring. Look for it!
Talk to your son's teacher right away and get her take on what is going on in school. I would also support getting testing done as soon as possible to rule out ADHD and/or LD. Taking things away from a child with these issues usually doesn't help. Motivating him often works better. In the meantime, there is a great book, Homework Made Simple, by Ann Dolin with lts of strategies to help "The Rusher" as she calls these students